# SDR FQAR20150428030

- Difficulty date: April 27, 2015
- Submitted: April 28, 2015
- Operation: General aviation
- Aircraft: N445PA
- Make and model: Piper PA-28-181
- Aircraft serial: 2843500
- Aircraft time: 16,624 hours
- Engine: Lyc O360A4M
- Propeller: Snsnch 76EM8S5
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Part number: SL19001A
- Condition: Damaged
- Location: Engine
- Part time: 1,224 hours
- Component: Cylinder, Superior
- Component part number: SL36006WA20P
- Stage of operation: NR
- How discovered: O
- Nature of condition: E, R
- Precautionary procedure: A

## Discrepancy

THE PILOTS NOTED DURING THEIR FLIGHT THAT THE ENGINE WOULD RUN ROUGH BELOW 2000 RPM; A RETURN TO THE AIRPORT WAS UNEVENTFUL.  A MAINTENANCE TECH GROUND RAN THE ENGINE AND CONFIRMED THE PROBLEM. WHILE PERFORMING A COMPRESSION TEST, THE NR 4 CYLINDER HAD LITTLE TO NO COMPRESSION AND A GREAT DEAL OF ESCAPING AIR WAS HEARD COMING FROM THE EXHAUST.  DURING THE REPLACEMENT OF THE CYLINDER, THE EXHAUST VALVE WAS SEEN TO BE BLACKENED AND STICKING FURTHER FROM THE CYLINDER THAN IS TYPICAL.  REMOVAL OF THE VALVE REVEALED THE STEM IMMEDIATELY SURROUNDING WHERE THE KEEPERS SIT WAS WORN DOWN SEVERELY, ALLOWING THE VALVE TO REMAIN OPEN AT ALL TIMES DURING ENGINE OPERATION. THERE WERE NO OTHER DEFECTS FOUND WITH THE VALVE OR CYLINDER HEAD.
